Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Boise, ID

April 23, 2012Adams County, Washington County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Apr 23, 2012, 9:54 PM MDT for Adams County, Washington County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2012, 9:54 PM MDT (03:54 UTC)
Expired
Apr 23, 2012, 10:20 PM MDT
In force
26 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Adams County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 144 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2012-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2012-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3417 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WUUS55 KBOI 240354
SVRBOI
IDC003-087-240445-
/O.NEW.KBOI.SV.W.0002.120424T0354Z-120424T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
954 PM MDT MON APR 23 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN SOUTHWEST IDAHO...
  AND CENTRAL ADAMS COUNTY IN WEST CENTRAL IDAHO...

* UNTIL 1045 PM MDT.

* AT 946 PM MDT...TRAINED WEATHER SPOTTERS REPORTED DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE DAMAGING WINDS WERE LOCATED NEAR MANN
  CREEK GUARD STATION...OR 20 MILES NORTH OF WEISER...AND WERE MOVING
  NORTHEAST AT 35 MPH.

* THE DAMAGING WINDS WILL BE NEAR...
  STURGILL PEAK AND MANN CREEK GUARD STATION AROUND 955 PM MDT...
  CAMBRIDGE AROUND 1005 PM MDT...
  BROWNLEE GUARD STATION AROUND 1010 PM MDT...
  CUDDY MOUNTAIN AROUND 1015 PM MDT...
  GOODRICH AROUND 1020 PM MDT...
  PYRAMID POINT AND SUMMERS POINT AROUND 1025 PM MDT.

WIND DAMAGE WAS REPORTED IN WEISER WITH THIS STORM. LARGE TREE LIMBS 
WERE REPORTED DOWN AND POWER OUTAGES HAVE BEEN REPORTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4497 11675 4473 11637 4442 11695 4454 11713
TIME...MOT...LOC 0354Z 224DEG 31KT 4459 11690

$$

!LRC!
1 follow-up statement
466 
WWUS55 KBOI 240420
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1020 PM MDT MON APR 23 2012

IDC003-087-240430-
/O.CAN.KBOI.SV.W.0002.000000T0000Z-120424T0445Z/
WASHINGTON ID-ADAMS ID-
1020 PM MDT MON APR 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ADAMS AND NORTH
CENTRAL WASHINGTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED.  THEREFORE THE WARNING IS BEING CANCELLED.  HOWEVER...GUSTY
WINDS MAY STILL OCCUR IN THE AREA...SO YOU SHOULD REMAIN CAUTIOUS AND
ALERT FOR MORE POTENTIAL SEVERE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

&&

LAT...LON 4497 11675 4473 11637 4442 11695 4454 11713
TIME...MOT...LOC 0420Z 224DEG 31KT 4475 11668

$$

!LRC!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:54 PM MDT, 1 hour earlier.

Area forecast discussion, Apr 23, 8:54 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
854 PM MDT MON APR 23 2012

.DISCUSSION...THUNDERSTORMS DYING DOWN AT SUNSET.  STORMS WERE AT
MAXIMUM STRENGTH AND COVERAGE AROUND 00Z WHEN THEY EXTENDED FROM SRN
MALHEUR COUNTY INTO SWRN IDAHO.  STORMS MOVED NNE AND THOSE IN IDAHO
HAD MUCH MORE LIGHTNING THAN THE ONES IN OREGON...THAT IS UNTIL
AROUND 02Z WHEN VERY ACTIVE STORMS DEVELOPED ALONG THE HARNEY/
MALHEUR COUNTY LINE.  AIR MASS WAS MOST UNSTABLE IN NRN ZONES AND WE
EXPECTED THAT STORMS WOULD STAY ACTIVE INTO LATE EVENING BUT THEY
HAVE NOT.  TUESDAY WX SHOULD BE ALMOST A REPEAT OF TODAY BUT NOT
QUITE AS WARM OR UNSTABLE.  STEADY COOLING THE REST OF THE WEEK
WITH LATEST PROGS SHOWING A COLD FRONT AND SHOWERS THURSDAY MORNING
...WRONG TIME OF DAY FOR A CONVECTIVE EVENT IN OREGON AND WRN
IDAHO...BUT POSSIBLY IN CENTRAL IDAHO THURSDAY AFTERNOON.  ALSO...
TURNING COLD ENOUGH FOR SNOW IN THE HIGHER MOUNTAINS THURSDAY...AND
AS LOW AS 5000 FEET IN NRN ZONES ON FRIDAY.  CURRENT FORECAST LOOKS
GOOD...NO UPDATES PLANNED THE REST OF THIS EVENING.

&&

.AVIATION...TONIGHT THROUGH TUESDAY MORNING SCATTERED THUNDERSTORMS
WILL CONTINUE OVER NORTHERN HARNEY...NORTHERN MALHEUR...AND BAKER
COUNTIES IN OREGON...AND THE CENTRAL IDAHO MOUNTAINS. TUESDAY
AFTERNOON EXPECT ISOLATED THUNDERSTORMS OVER MOST OF SOUTHEAST
OREGON AND SOUTHWEST IDAHO. SURFACE WINDS WILL BE LIGHT EXCEPT FOR
LOCAL GUSTS TO AROUND 40 KTS NEAR THUNDERSTORMS THIS EVENING. WINDS
ALOFT WILL BE FROM THE SOUTH UP TO 15 KTS AT 10K FEET MSL.

&&

.HYDROLOGY...SNOWMELT HAS KICKED INTO HIGH GEAR THE PAST COUPLE DAYS
WITH RECORD WARMTH SUPPORTING COLD AND SWIFT FLOWS AND SHARP RISES
ON MANY RIVERS AND CREEKS. SOME SMALL CREEKS IN BASINS WITH ABUNDANT
SNOWPACK MAY REACH BANKFULL WITH POTENTIAL FOR MINOR FLOODING OF
ADJACENT LOWLANDS.

THE MAIN CONCERN IS FOR LATER THIS WEEK WHEN AN UNSETTLED WEATHER
PATTERN DEVELOPS. ALTHOUGH THE TREND WILL BE FOR GRADUAL COOLING
THROUGH THE WEEK...TEMPERATURES WILL REMAIN PLENTY WARM FOR
SIGNIFICANT SNOWMELT. MEANWHILE...MOISTURE WILL BE ON THE INCREASE
WITH THE POTENTIAL FOR WIDESPREAD 1.0 TO 1.5 INCHES OF RAINFALL
ACROSS THE WEST CENTRAL AND BOISE MOUNTAINS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. SNOWMELT COMBINED WITH RAINFALL MAY PUSH SOME OF THE
MAINSTEM RIVERS IN THESE AREAS TO BANKFULL BEFORE THE WEEKEND...
ESPECIALLY THE PAYETTE RIVER. SMALLER TRIBUTARY RIVERS AND CREEKS
WILL NEED TO BE MONITORED THROUGH THE WEEK AS WELL WITH POTENTIAL
FOR LOCALLY HEAVY DOWNPOURS ADDING TO THE RUNOFF.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...AT 2 PM MDT - A STRONG
RIDGE OF HIGH PRESSURE CONTINUED TO DOMINATE THE ENTIRE WESTERN
CONUS. EASTERN OREGON AND SOUTHWEST IDAHO REMAINED UNDER
SOUTHWESTERLY FLOW ALOFT...JUST WEST OF THE UPPER RIDGE AXIS.
UNSEASONABLY WARM TEMPERATURES AND STEEP LAPSE RATES WERE COMBINING
WITH LINGERING MOISTURE TO SPUR AFTERNOON CONVECTION. MEANWHILE...
TWO MINOR SHORTWAVES ARE EXPECTED TO MOVE NORTH INTO THE FORECAST
AREA BY LATE THIS AFTERNOON...ENHANCING CONVECTION ACROSS SOUTHEAST
OREGON AND SOUTH-CENTRAL IDAHO THROUGH THE EVENING HOURS. STRONGEST
WIND SHEAR VALUES WILL REMAIN WELL TO OUR WEST...AND ORGANIZED
CONVECTION IS NOT EXPECTED AT THIS TIME. THE MAIN OVERALL CONVECTIVE
CONCERN LOOKS TO BE WIND...WITH INVERTED-V PROFILES MORE TYPICAL OF
THE SUMMER MONTHS. MOST RECENT MODEL DEPICTIONS SHOW TODAY/S
CONVECTION PERSISTING THROUGH LATE TONIGHT...THEN REDEVELOPING IN A
SIMILAR MANNER TUESDAY AFTERNOON. ON WEDNESDAY...EXPECT INCREASED
CHANCES OF PRECIPITATION AND FALLING HEIGHTS/TEMPERATURES AS A DEEP
UPPER LOW APPROACHES THE PACIFIC NORTHWEST.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...SPLIT UPPER TROUGH
MOVING ON SHORE WEDNESDAY AND THROUGH THE INTERMOUNTAIN WEST
THURSDAY FOR MORE SHOWERS AND THUNDERSTORMS. BEST CHANCE FOR
THUNDERSTORMS WILL BE WEDNESDAY NIGHT WITH DECENT SHEAR AND
INSTABILITY ACROSS THE AREA. EXPECT WIDESPREAD RAIN SHOWERS ON
THURSDAY WITH PASSAGE OF THE TROUGH/COLD FRONT. CONVECTION WILL
BE LIMITED WITH COOLING TEMPERATURES AND CLOUD COVER. TEMPERATURES
WILL FALL BELOW NORMAL BY FRIDAY. MOIST ZONAL FLOW SETS UP SATURDAY
THROUGH EARLY NEXT WEEK FOR NEAR NORMAL TEMPERATURES AND CHANCES FOR
SHOWERS EVERY DAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....JT
PREV SHORT TERM...MT
PREV LONG TERM....JDS/BB
HYDROLOGY...TL
Hazardous weather outlook, Apr 23, 10:50 AM MDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
1050 AM MDT MON APR 23 2012

IDZ011>016-028>030-033-ORZ061>064-241200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
1050 AM MDT MON APR 23 2012 /950 AM PDT MON APR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS STARTING THIS
AFTERNOON AND LASTING THROUGH THE NIGHT. THE MAIN THREAT FROM
THESE STORMS WILL BE STRONG WINDS AT THE SURFACE...WITH GUSTS UP
TO 50 MPH.

WELL ABOVE NORMAL TEMPERATURES WILL INCREASE MOUNTAIN SNOWMELT
AND CAUSE SHARP RISES ON MANY WATERWAYS. CREEKS...STREAMS...AND
RIVERS WILL BE RUNNING DANGEROUSLY SWIFT AND COLD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWMELT WILL CONTINUE TO CAUSE CREEKS...STREAMS...AND RIVERS TO
RUN SWIFT AND COLD. SMALLER CREEKS AND STREAMS IN MOUNTAIN AREAS MAY
APPROACH BANKFULL.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:04 PM MDTSpecial Weather StatementBOIAda, Canyon41 min
Apr 23, 10:49 PM MDTSpecial Weather StatementBOIElmore56 min
Apr 24, 3:08 PM MDTSevere Thunderstorm WarningBOICanyon, Gem, Payette67 min
Apr 24, 3:43 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Gem47 min
Apr 24, 3:52 PM MDTSevere Thunderstorm WarningBOIAdams, Valley53 min
Apr 24, 4:01 PM MDTSevere Thunderstorm WarningBOIAda, Boise, Canyon, Elmore44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.